Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 156, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2002, 5:17 PM CDT for McHenry County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 5:17 PM CDT (22:17 UTC)
- Expired
- Aug 23, 2002, 6:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County McHenry County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 5:45 PM CDT | Hail 0.75 | Towner, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
419 WUUS53 KBIS 232217 SVRBIS NDC049-232315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 517 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 615 PM CDT * AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF GRANVILLE...OR ABOUT 19 MILES EAST OF MINOT...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VELVA AT 525 PM CDT DENBIGH AT 530 PM CDT BERGEN AT 535 PM CDT KARLSRUHE AT 540 PM CDT TOWNER AT 545 PM CDT BALFOUR AT 550 PM CDT * OTHER LOCATIONS IN THE WARNING INCLUDE BANTRY...VELVA AND VOLTAIRE VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4857 10101 4796 10093 4792 10024 4852 10032
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 2:45 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT FRI AUG 23 2002 MAIN FORECAST CHALLANGES TONIGHT WILL BE REDEVELOPMENT OF FOG ACROSS THE SOUTH CENTRAL...AND CHANCE OF THUNDERSTORMS...BOTH ACROSS THE NORTH WITH THE APPROACH OF THE WEAK COLD FRONT...AND ACROSS THE SOUTHWEST WHERE MONTANA/WYOMING/SOUTH DAKOTA ACTIVITY MAY DRIFT LATER THIS EVENING. THE ACTIVITY ACROSS THE NORTH SHOULD BE ISOLATED AND MAINLY FOR THE EVENING HOURS...WHILE THE SOUTHWEST STORMS MAY LAST A FEW MORE HOURS INTO THE NIGHT. MID LEVEL RIDGING WILL CONTINUE THE WEAK WINDFLOW ALOFT AND KEEP SURFACE AIR STAGNANT SO AREAS OF FOG ARE AGAIN POSSIBLE FROM BISMARCK TO JAMESTOWN... ALTHOUGH FOG MAY NOT BE AS WIDESPREAD OR DENSE. WEAK SHORT WAVE ENERGY MOVING NORTHEAST INTO WYOMING/SOUTHEASTERN MONTANA IN WEAK DIFFLUENT FLOW ALOFT. UNSTABLE AIR MAY EXTEND INTO SOUTHWESTERN NORTH DAKOTA WHERE DENSE FOG DID NOT FORM LAST NIGHT. WILL MRNTION ISOLATED THUNDERSHOWERS THIS EVENING/EARLY TONIGHT SOUTHWEST AND NORTH. ON SATURDAY...SIMILAR WEATHER PATTERN SHOULD RESULT IN ADDITIONAL LATE AFTERNOON/NIGHTTIME THUNDERSTORMS OVER WESTERN THIRD OF THE STATE. AS PACIFIC NORTHWEST UPPER LOW MOVES INTO THE NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY...SHOULD SEE BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION. IN THE EXTENDED...WILL LEAVE CHANCE OF THUNDERSTORMS IN EARLY EXTENDED PERIOD...MONDAY THROUGH WEDNESDAY...AS UPPER LOE CONTINUES TO CARVE A CYCLONIC FLOW PATTERN OVER THE REGION. WILL KEEP THE THURSDAY AND FRIDAY PERIOD DRY. .BIS...NONE W ABELING
In the hours before
Local storm report, Aug 23, 4:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM CARPIO ND .75 INCH HAIL
08/23/02 WARD REPORTED BY ARB OBSERVER.Local storm report, Aug 23, 4:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
444 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 4 NW FOXHOLM ND .75 INCH HAIL
08/23/02 WARD REPORTED BY AIR FORCE
STAFF. WIND 50-60 MPH.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:07 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 53 min |
| Aug 23, 6:26 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.